Alert archive / Kansas / Tornado Warnings in 2009

Tornado Warning 54, NWS Wichita, KS

July 3, 2009Saline County, Kansas

NWS Wichita, KS issued this tornado warning at Jul 3, 2009, 8:42 PM CDT for Saline County, Kansas. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2009, 8:42 PM CDT (01:42 UTC)
Expired
Jul 3, 2009, 9:02 PM CDT
In force
20 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Saline County, KS

The radar

The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:43 PM CDTFUNNEL CLOUD4 Ene New Cambria, KSFUNNEL CLOUD REPORTED BY CHASER...JUST PRIOR TO CALL IT WAS 3/4 WAY TO THE GROUND HAD LIFTED SOME AT TIME OF CALL THOUGH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:58 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KICT 040142
TORICT
KSC169-040215-
/O.NEW.KICT.TO.W.0054.090704T0142Z-090704T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN SALINE COUNTY IN CENTRAL KANSAS.

* UNTIL 915 PM CDT.

* AT 841 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 2 
MILES NORTHEAST OF NEW CAMBRIA...OR 10 MILES NORTHEAST OF 
SALINA...MOVING EAST AT 25 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  NEW CAMBRIA.

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE...MOVE INTO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY STRUCTURE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR CENTRAL KANSAS.

&&

LAT...LON 3895 9735 3893 9736 3892 9737 3891 9736
      3883 9736 3887 9756 3896 9756 3896 9736
TIME...MOT...LOC 0141Z 289DEG 20KT 3890 9747

$$

JAKUB
2 follow-up statements
000 
WWUS53 KICT 040149
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
849 PM CDT FRI JUL 3 2009

KSC169-040215-
/O.CON.KICT.TO.W.0054.000000T0000Z-090704T0215Z/
SALINE KS-
849 PM CDT FRI JUL 3 2009

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN SALINE COUNTY
UNTIL 915 PM CDT...

AT 848 PM CDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 4 MILES 
NORTHEAST OF NEW CAMBRIA. THIS DANGEROUS STORM WAS MOVING EAST AT 25 
MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN
SALINE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR CENTRAL KANSAS.

&&

LAT...LON 3896 9749 3896 9736 3895 9735 3893 9736
      3892 9737 3891 9736 3883 9736 3886 9750
TIME...MOT...LOC 0148Z 289DEG 20KT 3889 9743

$$

JAKUB
000 
WWUS53 KICT 040202
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
902 PM CDT FRI JUL 3 2009

KSC169-040211-
/O.CAN.KICT.TO.W.0054.000000T0000Z-090704T0215Z/
SALINE KS-
902 PM CDT FRI JUL 3 2009

...THE TORNADO WARNING FOR NORTHEASTERN SALINE COUNTY HAS BEEN
CANCELLED...

AT 901 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
AREA...AND NO LONGER POSES AN IMMEDIATE RISK TO LIFE OR PROPERTY. 
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR CENTRAL KANSAS.

LAT...LON 3896 9749 3896 9736 3895 9735 3893 9736
      3892 9737 3891 9736 3883 9736 3886 9750
TIME...MOT...LOC 0201Z 289DEG 20KT 3887 9734

$$

JAKUB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jul 3, 6:29 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 3, 6:29 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT FRI JUL 3 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCT-NMRS STRONG-SEVERE STORMS SHOULD CONTINUE TO DEVELOP THIS EVE
FROM W-CNTRL THRU N-CNTRL KS...RESULTING FROM STRONG CONVERGENCE
ALONG THE W-E FRONTAL ZONE. STRONG WIND GUSTS/HEAVY RAINFALL WILL
BE MAIN IMPACT AND THIS ACTIVITY SHOULD AFFECT RSL/SLN. MCS ACTIVITY
COULD PUSH SLIGHTLY SWD THRU CNTRL KS LATE TONIGHT AS 50KT S-SWRLY
LOW-LEVEL JET ALLOWS SWD PROPAGATION AND POSSIBLE OUTFLOW BOUNDARY
INTERACTION. THIS COULD ALLOW CONVECTION TO AFFECT HUT/ICT
TERMINALS EARLY SAT AM. OTHERWISE FRONT WILL MOVE SOUTHWARD THRU
SRN KS DURING DAY SAT. CAP WILL ONCE AGAIN WEAKEN BY LATE PM WITH
SCT TS DEVELOPING ACROSS S-CNTRL/SERN KS BEFORE ACTIVITY PUSHES
INTO NRN OK SAT EVE.

JMC

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT FRI JUL 3 2009/

DISCUSSION...

MAIN FORECAST CONCERNS ARE THUNDERSTORM CHANCES THROUGH THE WEEKEND.

TONIGHT-SUNDAY:
TEMPERATURES HAVE CLIMBED INTO THE MIDDLE TO UPPER 90S ACROSS THE
FORECAST AREA...AND CUMULUS IS BUILDING TO THE WEST AND SOUTH. THE
SURFACE FRONT IS STRETCHING ACROSS NORTHERN KANSAS...AND WILL REMAIN
NEARLY STATIONARY TONIGHT. THERE ARE A FEW STORMS DEVELOPING ACROSS
CENTRAL KANSAS AHEAD OF THE SURFACE FRONT...THAT COULD AFFECT A
PORTION OF CENTRAL KANSAS THIS AFTERNOON. AN MCS IS EXPECTED TO
DEVELOP TONIGHT ALONG THE FRONT...AND WILL LIKELY AFFECT CENTRAL
KANSAS COUNTIES AND SOUTH CENTRAL/SOUTHEAST KANSAS AS WELL. HAVE
INCREASED PRECIPITATION CHANCES TO REFLECT INCREASING CONFIDENCE IN
WIDESPREAD PRECIPITATION. WOULD EXPECT MAINLY STRONG WINDS AND LARGE
HAIL WITH THESE STORMS.

AS PREVIOUS FORECASTER MENTIONED...MODELS ARE SHOWING THE FRONT
COMING SOUTHWARD FASTER THAN THEY HAD BEEN INDICATING. CONTINUED TO
KEEP PRECIPITATION CHANCES ALONG SOUTHERN KANSAS ON SATURDAY AND
SATURDAY NIGHT...AND PRECIPITATION MAY IN FACT BE SOUTH OF OUR AREA
BY SATURDAY NIGHT. ALSO LOWERED TEMPERATURES ACROSS CENTRAL KANSAS
JUST A BIT...EXPECTING THE FRONT TO BE FURTHER SOUTH AND MORE
WIDESPREAD CLOUD COVER.

WILL KEEP THE FORECAST AREA DRY FOR SUNDAY...WITH THE FRONT ALONG
THE TEXAS BORDER. TEMPERATURES IN THE MID TO UPPER 80S LOOK
REASONABLE WITH COOLER MID-LEVEL TEMPERATURES.

MONDAY-THURSDAY:
THE BEGINNING OF THIS TIMEFRAME WILL BE A TRANSITION TO A MORE
SUMMER PATTERN AGAIN BY THE MIDDLE OF THE WEEK. A STRONG UPPER RIDGE
WILL BUILD OVER THE SOUTHERN PART OF THE COUNTRY...LEAVING THE
FORECAST AREA HOT AND DRY. TEMPERATURES COULD REACH OR EXCEED 100
DEGREES BY MID WEEK.

WITH WEAK NORTHWEST FLOW AT THE BEGINNING OF THE WEEK...THERE IS
ALWAYS A CHANCE FOR THUNDERSTORMS. HOWEVER...WITH CONFIDENCE LOW
THAT THERE WILL BE STORMS IN THE FORECAST AREA...WILL CONTINUE TO
KEEP THE FORECAST DRY.

SCHRECK

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN ISSUE WILL BE TIMING FRONTAL PASSAGE AND ATTENDENT
CONVECTION. NORTH AMERICAN MODEL DEVELOPS THUNDERSTORMS AHEAD OF
FRONT AND PROPAGATES THAT EAST SOUTHEAST...WHILE GLOBAL FORECAST
SYSTEM MODEL KEEPS PRECIPITATION IN THE VICINITY OF FRONT. NOT
TOTALLY DISCOUNTING NORTH AMERICAN MODEL...BUT THE PROBABILITY OF
IT BEING ACCURATE ENOUGH TO USE FOR TIMING IN THE TAFS IS A
STRETCH. GLOBAL FORECAST SYSTEM MODEL IS PROBABLY A BIT SLOW AND
WENT WITH SOMETHING IN BETWEEN. OUTSIDE OF THUNDERSTORMS...VFR
CONDITIONS SHOULD PREVAIL. USED MAINLY VCTS FOR NOW...GIVEN
UNCERTAINTY OF TIMING. APPEARS THAT FRONT SHOULD BE THROUGH MOST
SITES BY END OF FORECAST PERIOD. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  87  67  87 /  30  30  10  10
HUTCHINSON      68  85  64  87 /  40  30  10  10
NEWTON          69  84  64  87 /  30  30  10  10
ELDORADO        70  86  63  87 /  30  30  10  10
WINFIELD-KWLD   73  88  68  87 /  20  30  30  10
RUSSELL         67  83  60  87 /  70  10  10  10
GREAT BEND      64  83  60  87 /  60  10  10  10
SALINA          70  84  63  87 /  60  20  10  10
MCPHERSON       68  84  64  86 /  40  30  10  10
COFFEYVILLE     75  90  67  88 /  20  30  30  10
CHANUTE         73  86  66  86 /  30  30  20  10
IOLA            74  84  66  85 /  30  30  20  10
PARSONS-KPPF    74  89  66  87 /  20  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 3, 5:21 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT FRI JUL 3 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
521 PM CDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STORMS WILL CONTINUE AND WILL OVERSPREAD THE AREA OVERNIGHT AS A
COLD FRONT SURGES SOUTHWARD. A FEW SEVERE STORMS WILL BE POSSIBLE OVER
CENTRAL KANSAS WITH LARGE HAIL AND SEVERE WINDS THE MAIN THREATS.
MEANWHILE STRONG STORMS WILL BE POSSIBLE OVER THE REMAINDER OF THE
AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG STORMS WILL BE POSSIBLE ON SATURDAY ACROSS PORTIONS
OF SOUTHEAST KANSAS.

A WARM-UP WILL BE ON TAP AREAWIDE NEXT WEEK WITH HEAT INDICES
LIKELY EXCEEDING 100 TO 105 DEGREES BY THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE OVERNIGHT FOR PORTIONS
OF CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

In the hours before

Special weather statement, Jul 3, 5:14 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT FRI JUL 3 2009

KSZ033-032245-
LINCOLN-
514 PM CDT FRI JUL 3 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN COUNTY...

AT 511 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR HUNTER...OR 20 MILES NORTHWEST OF LINCOLN...AND MOVING EAST AT
30 MPH.

OUTFLOW WINDS AROUND 50 MPH COULD AFFECT NORTHERN PORTIONS OF
LINCOLN COUNTY FROM THIS STORM.

PEOPLE IN NORTHERN LINCOLN COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MOVES INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

JAKUB
Special weather statement, Jul 3, 5:56 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT FRI JUL 3 2009

KSZ032-032330-
RUSSELL-
556 PM CDT FRI JUL 3 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 555 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LURAY...OR 18 MILES NORTHEAST OF
RUSSELL...AND MOVING EAST AT 25 MPH.

WINDS TO 50 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Jul 3, 6:58 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT FRI JUL 3 2009

KSZ032-033-040045-
LINCOLN-RUSSELL-
658 PM CDT FRI JUL 3 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES...

AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LUCAS...OR 15 MILES EAST
OF RUSSELL...AND MOVING EAST AT 25 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:12 PM CDTSevere Thunderstorm WarningICTSaline48 min
Jul 3, 11:09 PM CDTSevere Thunderstorm WarningICTSaline33 min

Nearby

Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.